advertisement
Question
Posted by: Mommy | 2010/03/08

7 Year old

I have written a while ago on this forum wrt my 7 yr old''s thumb sucking and how it has worsened since she has started Grade 1. I have also explained that we have picked up that she is stressed, because she has struggled to come to rest in the evenings and she also got nightmares and had fears of us dying or other things like ants in the toilet, etc. I have taken her to our paediatrician and he has said that she is anxious because of the change and that this change can affect them like this. He has prescribed a low dose of Toframil for her to take in the evenings before she goes to bed for about 3 to 6 months. Since she has been taking the meds, she is much much better and we did not pick up any side effects. She is her old happy self, apart from the thumb sucking - it seems as if this habit is now again in full force. I have also went to see an educational psychologist to help me with this. She is going to see her for 2 or 3 sessions and I have enrolled her in the school''s Soetlief program, also to help her cope with her emotions and feelings. My pead is one of the best in our area - Prof Pieter Fourie and I fully trust him, but a lot of our friends with whom I have discussed her problems has reservations about using meds at such an early age and also possible side effects. Is it safe to use these meds with her and will it be easy to leave it after 6 months? I did not picked up any side effects with her and her personality is still the same - she is active and generally happy.
Your opinion would really be appreciated.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Firstly, I'm pleased to hear she has been feeling and looking better on this treatment. Tofranil is an old antidepressant, which is used in low dosea in children for bedwetting, which it helps. I am not used to using it for other problems in children. Depression does occur in kids, but then one would choose from a wider range of antidepresants ; and for anxiety / stress, I would prefer a more psychological approach and would consult a child psychologist. I have not come across significant prob;ems in stopping such medication in children after a few months

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

5
Our users say:
Posted by: chantel | 2010/04/30

My son also goes to Doc Fourie and i would trust him with my life! He is an awesome doctor and has such a wonderful way of dealing with children and parents alike. Where do you still find a doctor in this day and age that would give you his cell number and tell you to call day or night if need be?

Reply to chantel
Posted by: Mommy | 2010/03/09

Thanks a lot for the replies. We are taking her to dr Tia Roos at the Durbanville Family Care Centre.

Reply to Mommy
Posted by: Maria | 2010/03/08

May I ask which psychologist you are taking your daughter to?

Reply to Maria
Posted by: Maria | 2010/03/08

We live in the same area and I have great respect for dr Fourie. A friend of mine''s daughters were enrolled in the Soetlief program and she said they really benefitted. Does she wet her bed as well? Tofranil is prescribed for enuresis and depression.

Reply to Maria
Posted by: cybershrink | 2010/03/08

Firstly, I'm pleased to hear she has been feeling and looking better on this treatment. Tofranil is an old antidepressant, which is used in low dosea in children for bedwetting, which it helps. I am not used to using it for other problems in children. Depression does occur in kids, but then one would choose from a wider range of antidepresants ; and for anxiety / stress, I would prefer a more psychological approach and would consult a child psychologist. I have not come across significant prob;ems in stopping such medication in children after a few months

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement